Alert archive / California / Wind Advisories in 2008

Wind Advisory 86, NWS San Diego, CA

December 10, 20084 counties in California

NWS San Diego, CA issued this wind advisory at Dec 10, 2008, 7:15 AM PST for 4 counties in California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2008, 7:15 AM PST (15:15 UTC)
Expired
Dec 10, 2008, 1:35 PM PST
In force
6 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4100 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 101515
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 AM PST WED DEC 10 2008

...WIND ADVISORY FOR MOUNTAINS AND VALLEYS THIS MORNING THROUGH
EARLY AFTERNOON...

.A 1040 MB HIGH PRESSURE CELL CENTERED OVER SOUTHWEST UTAH IS
CONTINUING WEAK TO MODERATE OFFSHORE FLOW ACROSS SOUTHWEST
CALIFORNIA. WIND GUSTS BETWEEN 35 AND 50 MPH ARE POSSIBLE THIS
MORNING...THROUGH AND BELOW CANYONS AND PASSES. WIND GUSTS WILL
DIMINISH TO LESS THAN 35 MPH THIS AFTERNOON.

CAZ048-050-055>058-102200-
/O.NEW.KSGX.WI.Y.0086.081210T1515Z-081210T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
715 AM PST WED DEC 10 2008

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

WINDS GUSTS BETWEEN 35 AND 50 MPH ARE POSSIBLE THROUGH AND BELOW
CANYONS AND PASSES THIS MORNING THROUGH EARLY AFTERNOON. 

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BALFOUR
1 follow-up statement
000 
WWUS76 KSGX 102135
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PST WED DEC 10 2008

CAZ048-050-055>058-102245-
/O.CAN.KSGX.WI.Y.0086.000000T0000Z-081210T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
135 PM PST WED DEC 10 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

EAST WINDS GUSTING OVER 35 MPH ARE ONLY BEING REPORTED THROUGH
AND BELOW BANNING PASS AT THIS TIME.

$$

BALFOUR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 2:30 AM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Dec 10, 2:30 AM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST WED DEC 10 2008

.SYNOPSIS...
WEAK OFFSHORE FLOW AND STRONG HIGH PRESSURE ALOFT WILL BRING WARM...
SUNNY DAYS AND CLEAR COOL NIGHTS THROUGH THURSDAY. BY FRIDAY... THE
RIDGE WILL BREAK DOWN AND ONSHORE FLOW WILL INCREASE BRINGING A
RETURN OF MARINE AIR...MORE CLOUDINESS...AND COOLING. IT WILL BE
BLUSTERY AND MUCH COOLER OVER THE WEEKEND AS A DEEP UPPER TROUGH
DEVELOPS ACROSS THE WESTERN STATES. THERE IS A CHANCE OF SOME LIGHT
RAIN OR DRIZZLE...BUT THE BETTER CHANCE OF PRECIPITATION WILL COME
MONDAY AND TUESDAY AS THE POLAR JET MOVES SOUTH OVER THE REGION
BRINGING MOIST PACIFIC AIR. THE COOL...WET...UNSETTLED WEATHER
SHOULD LAST MUCH OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ANOMALOUS 590 UPPER HIGH WILL BE OVER US TODAY AND THU. THAT WITH
ALONG WITH OFFSHORE FLOW WILL CAUSE 8 TO 12 DEG ABOVE NORMAL TEMPS
IN THE VALLEYS WITH WED THE WARMEST DAY. LOCALLY BREEZY BELOW PASSES
THIS MORNING WITH 8 MB OFFSHORE FLOW...DECREASING THIS PM.

INCREASING HIGH CLOUDS THU AS A WEAK 570 UPPER LOW APPROACHES FROM
THE WEST. COOLER FRI UNDER DRY 573 NW FLOW AND ONSHORE FLOW. A 2500
FT DEEP MARINE LAYER AND LOW CLOUDS ARE EXPECTED FRI NITE-SAT AM.

A COLD UPPER TROUGH BROADENS IN FROM THE NW ACROSS THE ENTIRE
WESTERN STATES SAT...GIVING STRONG 562 CYCLONIC FLOW ALOFT AND
STRONG 10 MB ONSHORE FLOW TO A 997 SURFACE LOW OVER NEVADA. THIS
WILL DEEPEN THE MARINE LAYER TO 7000 FT FOR CLOUDY...COOL WEATHER
WITH A CHANCE OF DRIZZLE. COULD EVEN BE SNOW SHOWERS AT RESORT LEVEL
SAT AS THE SNOW LEVEL LOWERS TO 5500 FT INTO THE TOP OF THE MARINE
LAYER. HIGH WIND WARNINGS MAY BE NEEDED FOR THE MTS/DES SAT.

THE TROUGH CONTINUES TO DIG SO WE GET A LONG OVER WATER FETCH OF
VERY MOIST 552 STRONG WESTERLY CYCLONIC FLOW ON SUN. THE CLOUDS
DEEPEN...AND MODERATE TO HEAVY RAIN AND MT SNOW BEGINS TO MOVE IN
SUN PM. THE SNOW LEVEL LOWERS TO 4000 FT...SO A WINTER STORM WARNING
MAY BE REQUIRED. MAYBE EVEN A BLIZZARD WARNING SINCE 700 MB WINDS
ARE PROJECTED TO BE OVER 50 MPH SUN AND SUN NIGHT. STEADY MOD-HVY
PRECIP CONTINUES SUN NIGHT WITH 1 INCH OF RAIN ON THE FLATS...2.0
INCHES ON WEST FACING LOWER SLOPES. FLASH FLOOD WATCH MAY BE NEEDED.
6 TO 12 INCHES OF SNOW COULD FALL IN THE MTS...MAYBE 2 FEET ON THE
HIGHEST RIDGES. GET THE SKIS READY.

IT WILL BE QUITE COOL SUN-MON WITH HIGHS ONLY IN THE 50S IN THE
VALLEYS AND IN THE LOW 30S AT RESORT LEVEL...BUT NO RECORD LOW
MAXIMUMS ARE EXPECTED AT THIS TIME. MIN TEMPS WILL BE MODERATED BY
CLOUDS...WIND AND RAIN.

MOSTLY CLOUDY MON WITH SCATTERED LIGHT SHOWERS AS THE TROUGH
PERSISTS WITH 555 MOIST WEST 555 CYCLONIC FLOW. A SECOND COLD FRONT
COMES THROUGH MON NIGHT WITH ANOTHER 1/2 TO 3/4 INCH ON THE FLATS
AND MORE MT SNOW WITH SNOW LEVELS STILL BELOW 5000 FT. AND STILL
WINDY IN THE MTS. SCATTERED LIGHT SHOWERS TUE.

A THIRD COLD FRONT BRINGS ANOTHER 1/4 TO 1/2 INCH ON THE FLATS AND
MORE MT SNOW TUE NIGHT INTO WED AS THE 546 TROUGH LINE MOVES IN FROM
THE WEST. THERE COULD BE THUNDERSTORMS AND FUNNEL CLOUDS WED PM DUE
TO THE INSTABILITY IN THE CORE OF THE LOW. LINGERING SHOWERS WED
NIGHT INTO THU MORNING.

A WEAK 564 SHORT WAVE RIDGE BUILDS IN QUICKLY FROM THE WEST THU PM
FOR CLEARING SKIES AND WARMER. BUT LONG RANGE MODELS HINT THAT A NEW
PACIFIC TROUGH AND A COLD FRONT MAY BE COMING IN FROM THE NW BY FRI
PM NEXT WEEK.

EURO AND GFS IN GOOD AGREEMENT WITH THE ABOVE SCENARIO.

VERY PRELIMINARY 6 DAY STORM RAINFALL TOTALS (SAT-THU)...COAST AND
VALLEYS 1-2 INCHES...  FOOTHILLS 2 TO 3.5 INCHES... DESERTS .5 TO
1.0 INCHES. SNOW TOTALS...1 TO 1.5 FEET AT RESORT LEVELS...1.5 TO
2.5 FEET HIGHEST RIDGES. NOTE: THESE VALUES ARE HIGHLY SPECULATIVE
THIS FAR IN ADVANCE OF THE STORM AND ARE LIKELY TO CHANGE.

&&

.AVIATION...
100830Z...OFFSHORE WINDS WILL CONTINUE TO WEAKEN TONIGHT...BUT WILL
INCREASE AGAIN FOR A FEW HOURS AFTER SUNRISE TODAY ALTHOUGH MUCH
WEAKER THAN THEY WERE YESTERDAY. STRONG UPDRAFTS AND
DOWNDRAFTS...ALONG WITH LOW LEVEL WIND SHEAR AND ROTORS WILL BE
HIGHLY LOCALIZED AND ISOLATED. OTHERWISE A CLEAR SKY WITH
UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH WEDNESDAY.

&&

.MARINE...EXPECT MORNING ASTRONOMICAL HIGH TIDES OF 7 FEET OR
GREATER AT THE SAN DIEGO BROADWAY PIER BEGINNING THIS MORNING
AND CONTINUING THROUGH SUNDAY MORNING. THE HIGHEST TIDES...7.7
FEET...OCCUR FRIDAY AND SATURDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...PG

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Dec 10, 4:00 AM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST WED DEC 10 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-110000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGE AND POWERFUL LOW PRESSURE IS PROJECTED BY FORECAST MODELS TO
DEVELOP OVER THE WESTERN STATES THIS WEEKEND. THE STORM WILL HAVE THE
FOLLOWING POTENTIAL IMPACTS ON SOUTHWESTERN CALIFORNIA...

ON SATURDAY AND SUNDAY...
* STRONG WEST WINDS IN THE MOUNTAINS AND DESERTS WITH
  POSSIBLE HIGH WIND WARNINGS...
* MINOR COASTAL FLOODING DUE TO THE COMBINATION OF
  HIGH SURF AND ASTRONOMICAL HIGH TIDES...

AND ON MONDAY AND TUESDAY...
* AREAS OF HEAVY RAIN WEST OF THE MOUNTAINS...
* FLASH FLOODING AND DEBRIS FLOWS ESPECIALLY IN RECENTLY BURNED AREAS
  AND ON SOUTHWEST FACING SLOPES...
* HEAVY SNOW AND BLOWING SNOW IN THE MOUNTAINS ABOVE 6000 FEET.
* STRONG SOUTH WINDS ON THE COAST...

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

In the hours before

Local storm report, Dec 10, 6:33 AM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
633 AM PST WED DEC 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     NON-TSTM WND GST 6 SSW CABAZON           33.84N 116.82W
12/09/2008  M67.00 MPH       RIVERSIDE          CA   MESONET

            RANGER PEAK - ELEVATION 5106 FT. GUSTS OVER 58 MPH SINCE
            1007 PST.

&&

RBALFO

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.